Iowa, 2005

Lightning Strike in Iowa, May 21, 2005

May 21, 2005 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved through the Mason City area. As the storms moved through, lightning struck a tree.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved through the Mason City area. As the storms moved through, lightning struck a tree. The lightning bolt ruptured a gas line in the area, resulting in a fire and minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 21, 2:40 AM CST, 8 hours 50 minutes earlier.

Area forecast discussion, May 21, 2:40 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT SAT MAY 21 2005

.DISCUSSION...
CONVECTION CURRENTLY ONGOING ACROSS ERN SOUTH DAKOTA THIS MORNING
AND IS SITUATED ALONG AND JUST AHEAD OF STRONG 700 MB TEMPERATURE
ADVECTION. THIS CONVECTION WILL CONTINUE TO EAST TO SLIGHTLY
SOUTHEAST TODAY AND WILL AFFECT PORTIONS OF NORTHERN IOWA NORTH OF
HIGHWAY 20. THE 850 MB THERMAL RIDGE WILL NUDGE INTO WESTERN IOWA
TODAY WITH +20-22C INTO THE STATE BY LATE THIS MORNING. THE AMOUNT
OF CLOUD COVER TODAY STILL IN QUESTION THOUGH IT IS CURRENTLY CLEAR
BEHIND THE CONVECTIVE CLUSTER ACROSS SOUTH DAKOTA. AMPLE SUNSHINE
WILL ALLOW TEMPERATURES TO ROCKET INTO THE MID 80S ACROSS THE WEST
AND A FEW LOCATIONS MAY BE HIGHER. THE 850 MB TEMPERATURES WILL
PLACE A STRONG CAP FOR SFC CONVECTION ACROSS THE AREA THROUGH THE
AFTERNOON HOURS. STRONG 850-700 MB THETA-E ADVECTION MAY BE ENOUGH
TO GENERATE A FEW ELEVATED THUNDERSTORMS ABOVE THE CAP BUT THE MAIN
SHOW IS EXPECTED TO TAKE PLACE THIS EVENING.

COLD FRONT WILL ARRIVE OVER WESTERN IOWA AROUND 00Z THIS EVENING AND
AS THIS TAKES PLACE COLD ADVECTION IN THE MID LEVELS WILL ERODE THE
CAP. BETWEEN 00-03Z EXPECT STRONG THUNDERSTORMS TO DEVELOP WEST OF
INTERSTATE 35 WITH ALL MODES OF SEVERE WEATHER POSSIBLE. 0-6KM AND
EFFECTIVE SHEAR PROFILES OF 45 TO 55 KTS WILL BE SUPPORTIVE OF
SUPERCELLS AND SUSTAINED UPDRAFT SUPPORT. TORNADOES WILL BE POSSIBLE
EARLY WITH FAVORABLE 0-3KM CAPES AND 0-1KM SRH AND SFC VORTICITY.
ONE LIMITING FACTOR MAY BE UNFAVORABLE CLOUD BASES OF 4000-5000 FT.
CONVECTIVE MODE MAY BECOME LINEAR ALONG COLD FRONT QUICKLY SWEEPING
ACROSS THE STATE. DCAPE VALUES APPROACHING 1500 J/KG AND NEARLY
UNI-DIRECTIONAL FLOW SUGGESTIVE OF WIND THREAT WITH SECONDARY HAIL
THREAT AFTER 03Z. CONVECTION WILL LIKELY END AROUND 09Z ACROSS THE
SOUTHEAST.

MAIN FORECAST ISSUE FOR SUNDAY WILL BE WIND POTENTIAL. DEEP MIXING
IS EXPECTED BY THE AFTERNOON HOURS WITH 40 TO 45 KTS ARRIVING IN THE
MIXED LAYER BY 21Z OVER THE NORTH. THE RUC13 SUSTAINED WINDS OF 25
TO 30 KTS LOOKS REASONABLE. THE HIGH WIND POTENTIAL LOOKS DIMINISHED
COMPARED TO PRIOR NIGHT BUT ADVISORY CRITERIA LOOKS TO BE WITHIN
REACH. HIGH PRESSURE ARRIVES ON MONDAY. AN UNSETTLED PATTERN LOOKS
TO BE ON TAP FOR MID WEEK. MODEL CONTINUITY AND AGREEMENT HAS BEEN
POOR WITH TIMING AND PLACEMENT OF PRECIPITATION AND WILL NOT MAKE
ANY CHANGES AT THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE
&&

DONAVON
Hazardous weather outlook, May 21, 4:28 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT SAT MAY 21 2005

IAZ007-017-026>028-037>039-049-050-061-062-074-075-084>086-
095>097-221030-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-
WAPELLO-WAYNE-APPANOOSE-DAVIS-
528 AM CDT SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
EAST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TODAY. AN
ISOLATED SEVERE STORM MAY BE POSSIBLE WITH THIS ACTIVITY. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN IOWA LATE
THIS AFTERNOON AND ARRIVE ACROSS THE AREA THIS EVENING. A FEW
STORMS MAY BE SEVERE WITH QUARTER SIZED HAIL AND WINDS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINDY DAY IS EXPECTED ON SUNDAY. NORTHWEST WINDS OF 20 TO 30 MPH
WITH GUSTS TO 45 MPH WILL BE POSSIBLE. THERE IS A CHANCE OF
THUNDERSTORMS ON TUESDAY AND WEDNESDAY HOWEVER NO ORGANIZED SEVERE
WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT BETWEEN 8 PM AND 2 AM.

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-
081>083-092>094-221030-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-
UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
528 AM CDT SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND WEST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TODAY. AN
ISOLATED SEVERE STORM MAY BE POSSIBLE WITH THIS ACTIVITY.
ADDITIONAL THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THEN
MOVE EAST ACROSS THE AREA THIS EVENING. THE PRIMARY THREATS WILL
BE LARGE HAIL TO THE SIZE OF GOLF BALLS AND WINDS TO 70 MPH. AN
ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINDY DAY IS EXPECTED ON SUNDAY. NORTHWEST WINDS OF 20 TO 30 MPH
WITH GUSTS TO 45 MPH WILL BE POSSIBLE. THERE IS A CHANCE OF
THUNDERSTORMS ON TUESDAY AND WEDNESDAY HOWEVER NO ORGANIZED SEVERE
WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING
BETWEEN 5 PM AND 11 PM.

DONAVON

The radar

The Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cerro Gordo

When
May 21, 11:30 AM CST
Where
Cerro Gordo County, Mason City
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446462.